Loading...

Can you take ibuprofen with paracetamol? When to take painkillers and if different types can be taken together

Paracetamol is an ingredient in many remedies you can buy from pharmacies and supermarkets

Ibuprofen and paracetamol can both be used as painkillers, but can you take them both at the same time?

Here’s what you need to know.

Sign up to our NationalWorld Today newsletter

When can I take paracetamol?

Paracetamol is a common painkiller used to treat aches and pain, and can also be used to reduce a high temperature.

It’s available combined with other painkillers and anti-sickness medicines, and is also an ingredient in a wide range of cold and flu remedies.

Paracetamol can be taken with or without food, with the usual dose for adults being one or two 500mg tablets up to four times in 24 hours. You should always leave at least 4 hours between doses.

Can I take ibuprofen with paracetamol?

It’s safe to take paracetamol with other types of painkillers that don’t contain paracetamol, such as ibuprofen, aspirin and codeine, according to the NHS.

However, you should not take paracetamol alongside other medicines that contain paracetamol. If you take two different medicines that contain paracetamol, there’s a risk of overdose.

Before taking any other medicines, you should check the label to see whether they contain paracetamol.

Paracetamol is an ingredient in many remedies you can buy from pharmacies and supermarkets, including migraine remedies, and cough and cold products.

Some prescription medicines also contain paracetamol combined with other painkillers, such as co-codamol (paracetamol and codeine), co-dydramol (paracetamol and dihydrocodeine), and tramacet (paracetamol and tramadol).

When can I take ibuprofen?

The usual dose for adults is one or two 200mg tablets or capsules three times a day.

In some cases, your doctor may prescribe a higher dose of up to 600mg to take four times a day if needed, but this should only happen under supervision of a doctor.

If you’re taking granules, the usual dose for adults is one sachet two or three times a day, but  some people might need to take it four times a day.

If you take ibuprofen three times a day, you should leave at least six hours between doses. If you take it four times a day, leave at least four hours between doses.

If you’re taking ibuprofen as a liquid, 10ml contains either 200mg or 400mg, but you should always check the label.